Antibiotics and the birth control pill

Originally Published: April 27, 1995 - Last Updated / Reviewed On: April 22, 2011
Share this

Alice,

Does penicillin or ampicillin interfere with birth control pills? And if so, how long must one use alternative forms of birth control after taking these medications?

— Cross-purposes

Dear Cross-purposes,

It is common to hear that antibiotics, including penicillin and ampicillin, have the potential to interfere with the effectiveness of birth control pills; however the only antibiotic shown to decrease effectiveness of the pill in studies is rifampin. Luckily, rifampin isn't commonly prescribed in the United States (it is usually used to treat tuberculosis).

Researchers are continuing to investigate the matter, however according to Contraceptive Technology, 19th Edition (the most recent edition of a manual commonly used by women's health care providers), it is not necessary to use a back up method of birth control while on antibiotics. This is because antibiotics don't lower the levels of hormones in your blood to the point that you would be at risk for pregnancy. The exception would be if you are taking rifampin (as noted above) or if your doctor has diagnosed an underlying medical condition that interferes with absorption.

Now, if you are vomiting and unable to keep food or pills down because of your illness, you may end up missing your daily dose of birth control. Whether or not you're on antibiotics, if you miss one of your pills due to vomiting (or if you miss a pill for any other reason), you'll want to call your health care provider to get their recommendation as to whether and for how long you need back up.

Here are some other guidelines to keep in mind when using antibiotics:

  • Always take the entire dosage prescribed by your doctor. This means that if you are given a seven day prescription and you feel better after two days, continue to take the antibiotics for the full seven days to insure that the infection is cleared.
  • Avoid alcohol when you are on antibiotics, as there is an increased possibility of getting physically ill with this combination.
  • Talk to your doctor about any possible side effects, and monitor your symptoms carefully.

It's always a good idea to check with a health care professional if you're unsure about how medications may interact or have general concerns about birth control methods. Columbia students may make an appointment using Open Communicator or by calling x4-2284. Take care!

Alice